Virginia, 2021

Damaging Winds in Virginia, April 14, 2021

April 14, 2021 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 14, 2:20 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 14, 2:20 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
320 PM EDT Wed Apr 14 2021

.SYNOPSIS...
A frontal boundary will settle across the local area from the
north through this evening. Weak low pressure will track east
along this boundary this evening before moving out into the
Virginia Capes Thursday. The low will intensify as it slowly
moves northeast to a position off the New England coast Friday.
High pressure builds into the area over the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 235 PM EDT Wednesday...

A decent wx afternoon across the local area. Veil of AS crossing
the FA indicative of little convective potential attm. Also...as
expected...dew points remain slow to respond back through the
50s. Area of lgt SHRAs was passing through far nrn/NE locations
right now...w/ only ISOLD shras to the SW. Other than poss
ISOLD convection that may pop up...mainly over far srn/SE VA-NE
NC late this afternoon/early this evening...the bulk of the
rainfall will be along/NNW of weak lo pres tracking E across srn
VA/NC this evening/tonight. There could be ISOLD T and poss
locally heavy rainfall. Lo pres reaches the VA Capes late
tonight. Clouds and SHRAs are expected to linger after midnight.
Lows in the l50s N and NW to the u50s SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 235 PM EDT Wednesday...

Lo pres continues to move away from the coast Thu w/ a trough
approaching/crossing the region from the NW. Clouds and ISOLD-SCT
pcpn are expected to linger into the afternoon before clearing
begins. Highs from the m60s-around 70F.

Lo pres will swirl across New England Thu night into Sat. Other
than VRB clouds over NE portions...dry/cool NW flow and conditions
no worse than partly cloudy are expected. Lows Thu night in the
l-m40s...except u40s right along the immediate coast in SE VA-
NE NC. Highs Fri ranging through the 60s. Lows Fri night in the
l40s inland to mainly in the m-u40s at the coast. A slight
increase in cloudiness is expected by Sat afternoon as a weak
system approaches from the WSW. Still on the cool side...w/
highs in the 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 145 PM EDT Wednesday...

Suppressed nearly zonal flow aloft will dominate the pattern
through early next week. MJO fcst to steadily progress
(moderately) through phase 7 during this time period and that
generally signals cooler than normal conditions here in April.
One weak system w/ periods of clouds and poss light pcpn tracks
across the FA late in the weekend/early Mon then another one
possibly brings a CHC of pcpn again Tue or Wed. Generally
followed the blended guidance through the period. Highs mainly
in the 60s- l70s. Lows in the 40s-l50s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

VFR conditions to start off the 18Z/14 TAF forecast period.
BKN-OVC AC/CI will continue to overspread the FA this afternoon
ahead of lo pres approaching from the W. SHRAs will be increasing
in coverage...mainly after 21-22Z/14...even ISOLD-SCT tstms
poss...mainly over srn/SE VA-NE NC. CIGs to lower through MVFR
to IFR this evening/tonight as lo pres and SHRAs track across
the FA. Lo pres will be slow to exit Thu resulting in lingering
clouds and SCT pcpn. IFR CIGs are expected to transition to MVFR
Thu morning and clearing will likely be slow through Thu afternoon.
Hi pres (and VFR conditions) return Fri- Sat.

&&

.MARINE...
As of 320 PM EDT Wednesday...

High pressure remains centered off of the Outer banks and will drift
further offshore through the afternoon and into the evening.
Meanwhile, low pressure over W NC/SW VA will move ENE through the
evening, tracking over the local waters late tonight into early
Thurs morning. A cold front will also approach the local waters from
the NW tonight.

Winds are generally SE 10 to 15 kt with gusts to 20 kts at the mouth
of the Bay. Waves are generally 1 to 2 ft (2 to 3 ft at the mouth of
the Bay) and seas are 3 to 4 ft in the northern waters and 4 ft in
the southern waters. Winds will increase to 15 to 20 kt with gusts
to 25 kt over the middle and southern Bay as well as the southern
coastal waters later this afternoon into this evening. Have started
the SCA from now until 10 PM to account for this. Waves will
increase to 3 to 4 ft and seas will increase to 4 ft. The southern
coastal waters may reach 5 ft early tonight, but confidence is too
low at this time to issue a SCA. In addition a line of strong
showers/thunderstorms will potentially impact portions of the Lower
Bay/James River and the southern coastal waters later this
afternoon/evening bringing the potential for gusty winds in excess
of 34 knots.

Low pressure and the cold front slide offshore later tonight into
Thursday morning with winds becoming NW 5 to 15 kt. Expect sub-SCA
winds from 10 PM tonight through Thursday. Winds increase again (NW
15 to 25 knots) Thursday night into Friday morning behind a
secondary cold front. SCAs will likely be needed for a majority of
the local waters for this surge (due to wind over the Bay and 5 ft
seas over the coastal waters). Elevated seas may linger for the
northern coastal waters into Fri afternoon. Calmer conditions are
expected late Friday into the weekend as weak high pressure builds
across the region.

&&

.HYDROLOGY...
Look for rising river levels across the Chowan basin and possibly
Appomattox basin over the next few days based on a QPF forecast
of 1-2 inches over the next 24 hrs and already elevated readings.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ631-
     632-634.

&&

SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...MPR
LONG TERM...ALB
AVIATION...ALB/MPR
MARINE...RMM
HYDROLOGY...
Hazardous weather outlook, Apr 14, 4:43 AM EST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
543 AM EDT Wed Apr 14 2021

MDZ021>025-VAZ048-064-075>078-083>086-099-100-509>512-517>522-150945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
New Kent-Gloucester-Middlesex-Mathews-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
543 AM EDT Wed Apr 14 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060>062-065>069-079>082-087>090-092-093-
095>098-513>516-523>525-150945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-
Dinwiddie-Prince George-Charles City-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
543 AM EDT Wed Apr 14 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible along and south of a frontal
boundary this afternoon and evening. A few of these storms may
contain strong or damaging wind gusts and hail. In addition, locally
heavy downpours may result in ponding of water on roadways as well
as minor flooding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Special weather statement, Apr 14, 4:47 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
547 PM EDT Wed Apr 14 2021

VAZ065-066-142230-
Lunenburg-Mecklenburg-
547 PM EDT Wed Apr 14 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MECKLENBURG AND
SOUTHWESTERN LUNENBURG COUNTIES...

At 547 PM EDT, a strong thunderstorm was located over Redoak, moving
east at 30 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
South Hill, Chase City, Kells Corner, Gary, Wilburn, Spanish Grove,
Loves Mill, North View, Finneywood, Skipwith, Fairview, Rogers
Corner, Oral Oaks, Baskerville, Wightman and John H Kerr Reservoir.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3669 7868 3670 7865 3671 7865 3690 7849
      3693 7817 3669 7814 3668 7863 3669 7864
      3668 7864 3668 7869
TIME...MOT...LOC 2147Z 253DEG 25KT 3676 7858

Poche
Special weather statement, Apr 14, 4:56 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
556 PM EDT Wed Apr 14 2021

VAZ065-142245-
Mecklenburg-
556 PM EDT Wed Apr 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MECKLENBURG
COUNTY...

At 555 PM EDT, a strong thunderstorm was located over Cluster
Springs, or 7 miles east of Turbeville, moving east at 35 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Clarksville, Boydton, Buffalo Springs, Nelson, Richardson, Buffalo
Junction, Keats, John H Kerr Dam, Finchley, Eppes Fork, John H Kerr
Reservoir and Skipwith.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
      3668 7870 3669 7868 3669 7865 3664 7858
      3664 7856 3667 7861 3669 7864 3670 7864
      3668 7826 3654 7830 3654 7873 3655 7874
TIME...MOT...LOC 2155Z 279DEG 31KT 3661 7891

Poche
Local storm report, Apr 14, 5:22 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
622 PM EDT WED APR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             CHASE CITY              36.80N 78.46W
04/14/2021  E0.25 INCH       MECKLENBURG        VA   BROADCAST MEDIA

&&

05

The radar

The Norfolk radar (KAKQ), 102 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
April 14, 5:50 PM EST
Where
Mecklenburg County, 1.31 mi ESE of South Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.720, -78.110

Large tree was downed along Interstate 85 near South Hill.

Thunderstorm Wind, Brunswick

When
April 14, 6:15 PM EST
Where
Brunswick County, 0.89 mi SW of White Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.640, -77.960

Numerous trees and power lines were downed along Brodnax Road near Robinson Ferry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956022, 956023.